Title

Rare case of olanzapine induced hypoglycemia, bradycardia, and hypothermia.

Document Type

Conference Proceeding

Publication Date

2017

Publication Title

J Gen Intern Med

Abstract

LEARNING OBJECTIVE #1: Recognizing that Olanzapine can induce hypoglycemia. Although Olanzapine is known to cause hyperglycemia and new onset diabetes, there are few case reports of Olanzapine induced hypoglycemia. CASE: 65 year old female with history of schizophrenia, hypertension and hyperlipidemia presented for dizziness. She has had multiple ER evaluations for similar complaints with a largely negative evaluation including normal orthostatic vitals and lack of events on implanted loop monitor. During this presentation she was noted to be in sinus bradycardia, hypothermic at 35.3 C and hypoglycemic at 49 mg/dl. Initial symptoms subsided with supplemental glucose, device interrogation of her loop recorder demonstrated sinus bradycardia with multiple PAC's and sinus pauses. Intracranial imaging with CTand MRI did not reveal acute pathology and EEG was negative for epileptiform activity. She had repeat neuroglycopenic episodes with altered mentation during her hospitalization with blood glucose levels repeatedly in the 50's mg/dl despite appropriate dietary intake. Endocrinology was consulted with extensive evaluation yielding negative results for potential etiologies including hypothyroidism, adrenal insufficiency, insulinoma, sulfonylurea toxicity. Abdominal CT did not show evidence of adrenal or pancreaticmass. On review of her medications, Olanzapine was identified as the iatrogenic cause of her symptoms. After discontinuation of the drug, patient had gradual improvement remaining normothermic and with normal blood glucose levels throughout the rest of her inpatient visit. IMPACT: Olanzapine can cause glucose dysregulationwhether hypoglycemia or hyperglycemia. Hypoglycemia can produce bradycardia and hypothermia. DISCUSSION: Olanzapine is a commonly used atypical antipsychotic medication. It has well documented side effects of dyslipidemia and hyperglycemia, often resulting in new onset diabetes in patients. However, there are very rare reported cases of hypoglycemia with this medication. The mechanism for glucose dysregulation in general is poorly understood. Hypoglycemia is proposed to be a result of insulin hypersecretion due to systemic increases in insulin resistance. In patients with prior risk factors for hypoglycemia, previous episodes of unexplained syncope, obesity or pre-existing diabetes, prescribing physician to re-evaluate the role of Olanzapine over another agent with similar efficacy in treatment as an antipsychotic.

Volume

32

Issue

2

First Page

S576

Last Page

S577

This document is currently not available here.

Share

COinS